Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 1, 2020, 5:58 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2020, 5:58 PM MST (00:58 UTC)
- Expired
- Jun 1, 2020, 6:45 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 117 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3896 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WUUS55 KTWC 020058
SVRTWC
AZC019-020145-
/O.NEW.KTWC.SV.W.0004.200602T0058Z-200602T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
558 PM MST Mon Jun 1 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Pima County in southeastern Arizona...
* Until 645 PM MST.
* At 557 PM MST, a severe thunderstorm was located near Sil Nakya in
the central Tohono Oodham Nation, or 18 miles north of Sells,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sil Nakya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3231 11170 3210 11179 3214 11198 3236 11195
TIME...MOT...LOC 0057Z 194DEG 8KT 3219 11184
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
937
WWUS55 KTWC 020133
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
633 PM MST Mon Jun 1 2020
AZC019-020145-
/O.CON.KTWC.SV.W.0004.000000T0000Z-200602T0145Z/
Pima-
633 PM MST Mon Jun 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR NORTH CENTRAL PIMA COUNTY...
At 629 PM MST, a severe thunderstorm was located 3 miles southeast
of Santa Rosa, or 25 miles northwest of Sells, moving north at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Strong thunderstorm outflow winds may impact homes in Santa
Rosa, as well a vehicles traveling along Route 15 near
Santa Rosa.
Locations impacted include... Sil Nakya and Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3231 11170 3210 11179 3214 11198 3236 11195
TIME...MOT...LOC 0129Z 194DEG 8KT 3226 11182
HAIL...1.00IN
WIND...60MPH
$$343
WWUS55 KTWC 020140
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
640 PM MST Mon Jun 1 2020
AZC019-020149-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-200602T0145Z/
Pima-
640 PM MST Mon Jun 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
The storm which prompted the warning near Sil Nakya has weakened
below severe limits, and no longer poses an immediate threat to life
or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3231 11170 3210 11179 3214 11198 3236 11195
TIME...MOT...LOC 0139Z 194DEG 8KT 3228 11181
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:07 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 1, 3:07 PM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 307 PM MST Mon Jun 1 2020 .SYNOPSIS...Temperatures remaining hotter than average most of the week, with afternoon highs peaking again on Wednesday and Thursday. We'll maintain enough moisture for showers and thunderstorms especially this afternoon and evening, and again Friday. A little drier with spottier chances otherwise. && .DISCUSSION...A little less moisture this afternoon with even weaker shear. Storms are showing less organization as a result with some drying infiltrating in eastern areas. Once again expect a strong diurnal trend with not much to talk about after 03Z. As mentioned yesterday, the easterly impulse from northern Mexico has lifted into west Texas and will fill a bit over the next 36 hours. The low off the northern Baja coast is losing most of it's higher latitude support, so it should be satisfied right where it's at over the next 72 hours or so. That gives plenty of room for the high to amplify and reconsolidate nearly overhead once again by mid week. Near record high temperatures with excessive heat concerns Wednesday and especially Thursday. The moisture field will weaken with little to no flow and strong subsidence will limit additional convection. A kicker system digging down from the Gulf of Alaska should push the low off northern Baja back into play to end the week. Ensembles and ensemble means tend to shear it into the front flank of the new mean trough position across most of the west. A little shear and a little upstream moisture as this happens should bring a few thunderstorms back into the picture Friday (or Saturday if this evolves a little slower than expected...as it often does in these situations). A quick look at ECMWF weeklies suggest height anomalies that would continue to support a favorable early season monsoon pattern from mid to late June. Western Mexico is still getting its act together, so it would likely be relatively low grade monsoon activity with that. && .AVIATION...Valid through 03/00Z. Isolated to scattered -TSRA/-SHRA thru 02/04z favoring an area from Nogales to Kitt Peak to Oracle to KDUG, and in the White Mountains northeast of KSAD. Otherwise, SKC-FEW clouds above 15k ft MSL west of Kitt Peak, with SCT-BKN clouds at 10k-14k ft MSL from Kitt Peak eastward. Brief wind gusts to 40 kts may occur due to TSRA outflows. Outside of any TSRA outflows, SFC wind generally 12 kts or less and variable in direction, with some gusts around 20 kts thru the early evening hours due to strong surface heating. Isolated -TSRA/-SHRA developing again aft 02/18Z, mainly along the International Border between KOLS and KFHU and in the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening thunderstorms are expected today, favoring an area from Oracle southwest to Sells and southeast to Douglas, as well as in the White Mountains. Storm chances decrease on Tuesday to mainly along the International Border from Nogales to Sierra Vista and in the White Mountains. The drying trend continues Wednesday and Thursday with any storms limited to the White Mountains. Another uptick in thunderstorm activity occurs on Friday, mainly northeast of Tucson. Dry conditions are expected areawide this weekend through early next week. Gusty and erratic winds will occur at times due to thunderstorms outflows, and potential fire starts due to lightning. Expect breezy southwest 20-foot winds on Friday at 15-20 mph. Elevated 20-foot winds continue across eastern areas this weekend. Otherwise, 20-foot winds will mainly remain under 15 mph, with occasional afternoon gusts due to strong surface heating. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Wednesday afternoon through Thursday evening for AZZ501>507-509. && Public...Meyer Aviation...Zell Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 1, 1:15 PM MST, 4 hours 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 115 PM MST Mon Jun 1 2020 AZZ503-513-012045- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 115 PM MST Mon Jun 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 145 PM MST... At 115 PM MST, Doppler radar was tracking a strong thunderstorm near Patagonia, or 14 miles northeast of Nogales, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nogales, Patagonia, Nogales International Airport and Patagonia Lake State Park. LAT...LON 3140 11063 3138 11096 3157 11093 3154 11059 TIME...MOT...LOC 2015Z 090DEG 10KT 3147 11072 Zell
Special weather statement, Jun 1, 3:54 PM MST, 2 hours 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 354 PM MST Mon Jun 1 2020 AZZ503-504-012330- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 354 PM MST Mon Jun 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 430 PM MST... At 353 PM MST, Doppler radar was tracking a strong thunderstorm near Sahuarita, west of I-19 moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sahuarita and Green Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3174 11102 3173 11119 3199 11118 3200 11095 TIME...MOT...LOC 2253Z 177DEG 11KT 3193 11109 Cerniglia
Special weather statement, Jun 1, 4:28 PM MST, 1 hour 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 428 PM MST Mon Jun 1 2020 AZZ502-503-515-020000- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak- 428 PM MST Mon Jun 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM MST... At 425 PM MST, Doppler radar was tracking a group of strong thunderstorms west of the Baboquivari mountains from the International border north to Schuchk. The storms were moving very slowly and generally north to northeast. Winds in excess of 40 mph will be possible with this storm with gusts over 35 mph already recorded. Locations impacted include... Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Vamori, Fresnal, Choulic, Newfield, Queens Well, Coldfields, Sasabe, Cababi, Comobabi, South Comobabi, Sil Nakya, Santa Rosa Ranch, Fresnal Canyon and Artesia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3161 11193 3227 11194 3226 11157 3148 11154 TIME...MOT...LOC 2325Z 179DEG 8KT 3186 11175 Cerniglia
Special weather statement, Jun 1, 4:57 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
457 PM MST Mon Jun 1 2020
AZZ504-020030-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
457 PM MST Mon Jun 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
530 PM MST...
At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
the southern portion of the Tucson metro area just northeast of
Davis Monthan AFB. The storm was nearly stationary.
A period of rain, small hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, Tanque Verde, South Tucson, Catalina Foothills, Tucson
International Airport, Summit, Sabino Canyon Recreation Area, Saguaro
National Park East and Rita Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3208 11075 3204 11097 3217 11103 3235 11101
3229 11072
TIME...MOT...LOC 2355Z 177DEG 2KT 3220 11086
CernigliaSpecial weather statement, Jun 1, 5:40 PM MST, 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 540 PM MST Mon Jun 1 2020 AZZ502-504-020130- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 540 PM MST Mon Jun 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 630 PM MST... At 537 PM MST, Doppler radar was tracking a cluster of several strong thunderstorm across the central portions of the Tohono Oodham Nation. These storms were moving slowly to the northwest. Dime size hail, brief heavy rain and wind gusts of 45 mph and blowing dust will be possible with this storm. Locations impacted include... Santa Rosa, San Isidro, Anegam, Palo Verde Stand, Ak Chin, Queens Well, No:ligk, Comobabi, South Comobabi, Cababi, Santa Rosa Ranch, Sil Nakya, San Luis - Sells District, San Luis and Rincon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3198 11168 3198 11218 3250 11201 3237 11157 TIME...MOT...LOC 0037Z 116DEG 4KT 3203 11198
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jun 1, 5:21 PM MST | Areal Flood Advisory | TWC | Pima | 84 min |
| Jun 1, 5:35 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Jun 1, 5:40 PM MST | Special Weather Statement | TWC | Pima | 50 min |
| Jun 1, 6:39 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Jun 2, 2:41 AM MST | Excessive Heat Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.